Iowa, 2005

Flash Flooding and Hail in Iowa, May 8, 2005

May 8, 2005 · NWS DMX · 23 events in 14 counties and zones

A complicated weather situation was found during the afternoon of the 8th. S.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complicated weather situation was found during the afternoon of the 8th. A large upper level low pressure system was positioned over the western U.S. with a broad south to southwest flow of air over the middle of the nation. Surface low pressure moved across South Dakota during the afternoon. A dry line extended south from the low and tracked across Nebraska. At the same time, a vorticity maximum lifted northeast from Oklahoma into Iowa during the late afternoon hours. Convergence and lift were both enhanced by these features. The airmass became quite unstable during the afternoon, especially over the west half of Iowa. Surface temperatures warmed into the low to mid 80s as dew point readings reached the low 60s. By mid afternoon, the lifted index fell to around -9 C with no cap in place and 2000 to 3000 J/kg of CAPE. The freezing level was relatively low, being just below 12,000 feet at the beginning of the event. Cold air advection took place aloft, lowering the freezing level to 11,000 by late afternoon. Three areas of thunderstorms developed. The dry line kicked off a line of severe thunderstorms to the west of Iowa. These storms did not directly affect Iowa, however they did enhance convergence in the flow. A second area formed over western Iowa as the airmass became very unstable. Thunderstorms erupted by mid afternoon. Many of them produced hail of three quarters of an inch to an inch in diameter. Hail covered the ground in a few locations. In Emmet County, the town of Ringsted received hail of 2 inches in diameter. There were some reports of gusty winds with the storms, however winds of severe strength were limited. Seventy MPH winds were reported west of Breda in Carroll County. In Palo Alto County, a 73 MPH wind gust was measured in the town of Mallard. These storms formed in a northeast to southwest line and trained over areas of northwest Iowa. This resulted in flash flooding in Pocahontas and parts of Kossuth Counties. Two to two and one half inches of rain fell in about an hour in these areas. These were the same areas that received heavy rainfall just 48 hours prior. Water overtopped roads countywide in Pocahontas County. Flooding was less severe in Kossuth County, however the flooding took place in and around the town of Algona. The short wave lifting north from Oklahoma produced convection. Though the convection was not severe, it did aid in the production of a high wind event. The storms moved into Iowa and collapsed, producing an outflow that expanded north across the central counties. Winds of 35 to 40 MPH, with gusts to over 60 MPH pushed north across several counties in the central sections of the state. The winds caused considerable blowing dust in these areas and there were numerous reports of trees being blown down. In Story County, two to three foot diameter trees were toppled. One of them fell onto a house in Huxley, causing considerable damage to the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 1:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 1:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SUN MAY 8 2005

.DISCUSSION...
COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING
AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT
WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER
DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF
OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING
QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON.
MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG
ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO
SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING
SLOW PROGRESS EASTWARD.

CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE
SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN
NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP
MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA
FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM
WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY
WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY
STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING
AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE
REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT
OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH
FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT
IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF
THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND
WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM
COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG
BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL
POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP
DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE
TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND
BRING AN END TO THE WET PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, May 8, 2:18 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN MAY 8 2005

IAZ004-015-023-033-034-044-045-057-070-092030-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING
INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF
WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST
THREAT IS THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073-
081>083-092>094-092030-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-
DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE
FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE
HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN
THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN
AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 high wind, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sac

When
May 8, 2:45 PM CST
Where
Sac County, 2 mi NNE of Wall Lake Muni Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -95.083

Hail, Crawford

When
May 8, 3:06 PM CST
Where
Crawford County, Charter Oak
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -95.600

Hail, Pocahontas

When
May 8, 3:20 PM CST
Where
Pocahontas County, 2 mi SE of Palmer
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -94.567

High Wind, Boone

When
May 8, 3:30 PM CST to 5:00 PM CST
Where
Boone forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
May 8, 3:30 PM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Jasper

When
May 8, 3:30 PM CST to 5:00 PM CST
Where
Jasper forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Story

When
May 8, 3:30 PM CST to 5:00 PM CST
Where
Story forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Webster

When
May 8, 3:30 PM CST to 5:00 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Hail, Palo Alto

When
May 8, 3:33 PM CST
Where
Palo Alto County, Mallard
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -94.683

Hail, Crawford

When
May 8, 3:39 PM CST
Where
Crawford County, Vail
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -95.200

Thunderstorm Wind, Carroll

When
May 8, 3:42 PM CST
Where
Carroll County, 4 mi W of Breda
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -95.067

Thunderstorm Wind, Palo Alto

When
May 8, 3:51 PM CST
Where
Palo Alto County, Mallard
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -94.683

Hail, Palo Alto

When
May 8, 3:53 PM CST
Where
Palo Alto County, 4 mi S of Emmetsburg
Measured
1 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
43.067, -94.700

Hail, Emmet

When
May 8, 4:15 PM CST
Where
Emmet County, Ringsted
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -94.517

Hail, Emmet

When
May 8, 4:19 PM CST
Where
Emmet County, Ringsted
Measured
2 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.300, -94.517

Hail, Emmet

When
May 8, 4:24 PM CST
Where
Emmet County, Ringsted
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.300, -94.517

Hail, Kossuth

When
May 8, 4:33 PM CST
Where
Kossuth County, 12 mi SE of Whittemore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -94.250

Flash Flood, Pocahontas

When
May 8, 4:34 PM CST to 8:30 PM CST
Where
Pocahontas County, Countywide
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
42.733, -94.617

Hail, Kossuth

When
May 8, 4:40 PM CST
Where
Kossuth County, Lakota
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.383, -94.100

Hail, Kossuth

When
May 8, 4:43 PM CST
Where
Kossuth County, Lakota
Measured
0.88 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.383, -94.100

Hail, Humboldt

When
May 8, 4:46 PM CST
Where
Humboldt County, Bradgate
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -94.417

Flash Flood, Kossuth

When
May 8, 5:00 PM CST to 8:46 PM CST
Where
Kossuth County, Algona
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -94.233

Thunderstorm Wind, Hancock

When
May 8, 5:30 PM CST
Where
Hancock County, Kanawha
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -93.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446194, 5446195, 5446196, 5446278, 5446279, 5446280, 5446281, 5446282, 5446197, 5446198, 5446199, 5446268, 5446269, 5446270, 5446271, 5446272, 5446273, 5446283, 5446274, 5446275, 5446276, 5446284, 5446277.